Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 9, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at Apr 5, 2010, 3:09 AM MDT for 4 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Apr 5, 2010, 12:00 PM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2010, 3:09 AM MDT (09:09 UTC)
- In effect from
- Apr 5, 2010, 12:00 PM MDT
- Expired
- Apr 5, 2010, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3403 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
296 WWUS73 KGLD 050909 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 309 AM MDT MON APR 5 2010 .A WARM FRONT WILL MOVE NORTH ACROSS THE AREA TODAY AS AN AREA OF LOW PRESSURE DEVELOPS OVER THE AREA. TO THE SOUTH OF THIS FRONT STRONG SOUTHWESTERLY WINDS WILL DEVELOP DURING THE AFTERNOON HOURS. THE STRONGEST WINDS ARE EXPECTED TO REMAIN SOUTH OF A KIRK COLORADO TO RUSSEL SPRINGS LINE. COZ091-092-KSZ027-041-042-051830- /O.UPG.KGLD.HW.A.0001.100405T1800Z-100406T0000Z/ /O.NEW.KGLD.WI.Y.0009.100405T1800Z-100406T0000Z/ KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-WICHITA- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... SHARON SPRINGS...TRIBUNE...LEOTI 309 AM MDT MON APR 5 2010 /409 AM CDT MON APR 5 2010/ ...WIND ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING/DURATION...WINDS WILL BEGIN TO INCREASE ACROSS THE ADVISORY AREA AFTER NOON MDT (1 PM CDT). THE STRONGEST WINDS ARE EXPECTED AROUND 3 PM MDT (4 PM CDT) BEFORE WINDS DIMINISH AROUND SUNSET. * PEAK WINDS...SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH ARE EXPECTED. THE STRONGEST WINDS WILL LIKELY OCCUR ACROSS WESTERN KIT CARSON AND CHEYENNE COUNTY IN COLORADO. * OTHER IMPACTS...STRONG WINDS MAY CREATE AREAS OF BLOWING DUST...ESPECIALLY NEAR OPEN OR RECENTLY PLOWED FIELDS. BLOWING DUST MAY CAUSE VISIBILITIES TO CHANGE RAPIDLY OVER SHORT DISTANCES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ KSZ028-051830- /O.NEW.KGLD.WI.Y.0009.100405T1800Z-100406T0000Z/ LOGAN- INCLUDING THE CITY OF...OAKLEY 409 AM CDT MON APR 5 2010 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * TIMING/DURATION...WINDS WILL BEGIN TO INCREASE ACROSS THE ADVISORY AREA AFTER 1 PM CDT. THE STRONGEST WINDS ARE EXPECTED AROUND 4 PM CDT BEFORE WINDS DIMINISH AROUND SUNSET. * PEAK WINDS...SOUTHWESTERLY WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED. * OTHER IMPACTS...STRONG WINDS MAY CREATE AREAS OF BLOWING DUST...ESPECIALLY NEAR OPEN OR RECENTLY PLOWED FIELDS. BLOWING DUST MAY CAUSE VISIBILITIES TO CHANGE RAPIDLY OVER SHORT DISTANCES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ JRM
2 follow-up statements
427 WWUS73 KGLD 051836 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1236 PM MDT MON APR 5 2010 COZ091-092-KSZ027-028-041-042-060000- /O.CON.KGLD.WI.Y.0009.000000T0000Z-100406T0000Z/ KIT CARSON-CHEYENNE CO-WALLACE-LOGAN-GREELEY-WICHITA- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 1236 PM MDT MON APR 5 2010 /136 PM CDT MON APR 5 2010/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING. * TIMING/DURATION...GUSTY WINDS WILL CONTINUE THROUGH SUNSET. * PEAK WINDS...SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH ARE EXPECTED. * OTHER IMPACTS...STRONG WINDS MAY CREATE AREAS OF BLOWING DUST...ESPECIALLY NEAR OPEN OR RECENTLY PLOWED FIELDS. BLOWING DUST MAY CAUSE VISIBILITIES TO CHANGE RAPIDLY OVER SHORT DISTANCES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
774 WWUS73 KGLD 052356 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 556 PM MDT MON APR 5 2010 COZ091-092-KSZ027-028-041-042-060100- /O.EXP.KGLD.WI.Y.0009.000000T0000Z-100406T0000Z/ KIT CARSON-CHEYENNE CO-WALLACE-LOGAN-GREELEY-WICHITA- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 556 PM MDT MON APR 5 2010 /656 PM CDT MON APR 5 2010/ ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 5, 2:55 AM MDT, 14 minutes earlier.
Area forecast discussion, Apr 5, 2:55 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
255 AM MDT MON APR 5 2010
.DISCUSSION...
253 AM MDT MON APR 5 2010
03Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED LARGE H5 TROUGH
MOVING INTO WEST COAST...WITH FAIRLY ZONAL FLOW ALOFT ACROSS THE
CWA. AT THE SURFACE...FRONTAL ZONE STRETCHED FROM KDMO TO KCSM BACK
TO THE NORTHWEST TOWARDS KPUB. SIG MOISTURE ADVECTION HAS OCCURRED
OVER THE PAST 24 HOURS WITH 60+ TDS ALREADY NOSING BACK TO SOUTHEAST
KANSAS. WHILE OBSERVED SOUNDINGS SHOWED A SIMILAR PATTERN TO THE
PAST FEW DAYS...DNR SOUNDING INDICATED A NEARLY DRY ADIABATIC LAYER
UP TO ABOUT H5.
WINDS AND FIRE WX CONCERNS WILL BE PRIMARY CONCERNS TODAY...FOLLOWED
BY PRECIP CHANCES THROUGH THE MIDDLE OF THE WEEK.
TODAY/TONIGHT...WEST COAST TROUGH WILL BEGIN TO APPROACH THE AREA
DURING THE DAY WITH 110KT H3 JET STREAK NOSING INTO NORTHERN
COLORADO THROUGH THE MORNING HOURS. FIRST CONCERN WILL BE IF ANY
ELEVATED THUNDERSTORMS CAN DEVELOP TO THE NORTH OF FRONTAL ZONE IN
AREA OF STRONG WAA. NAM MOST AGGRESSIVE MODEL WITH MOISTURE
ADVECTION ABOVE THE FRONTAL SURFACE...ALTHOUGH GFS NOT TO FAR
BEHIND. WHILE ELEVATED CINH A CONCERN...ALREADY SEEING ECHOES
DEVELOPING IN NORTHERN OKLAHOMA AND 11-3.9U SAT IMAGERY SHOWING
CLOUDS BEGINNING TO INCREASE IN COVERAGE IN SOUTHERN KS...LENDING
SUPPORT TO THIS SOLUTION. WILL WATCH OBSERVATIONAL DATA AND SEE HOW
THINGS EVOLVE BUT FIRST GUESS LOW POPS FOR THUNDER SEEM REASONABLE.
THREAT FOR SFC BASED THUNDERSTORMS STILL REMAINS LOW LATER IN THE
AFTERNOON DESPITE THE VARIOUS MODEL SOLUTIONS PLACEMENT OF FRONTAL
ZONE. WITH VERY DRY AIR ON WARM SIDE AND CINH IN EXCESS OF 300 J/KG
IN MODELS WITH FARTHER WEST FRONTAL ZONE...INITIATION SEEMS
UNLIKELY. LARGE SCALE ASCENT WILL CONTINUE TO INCREASE THROUGH THE
NIGHT AS TROUGH APPROACHES...ALTHOUGH TIMING OF COLD AIR APPEARS
SLOWER THAN PAST FEW RUNS. WHILE MID LEVEL LAPSE RATES REMAIN
STEEP...LARGE CONDENSATION PRESSURE DEFICITS SUGGEST THAT ANY
POTENTIAL INSTABILITY WILL NOT BE REALIZED...AND WITH FORCING ALONG
FRONTAL ZONE NOT ORGANIZED UNTIL TUESDAY THINK PRECIP CHANCES REMAIN
SLIM.
AS HAS BEEN THE CASE THE LAST FEW DAYS...POSITION OF FRONT WILL HAVE
A DRAMATIC IMPACT ON SENSIBLE WEATHER FOR THE AFTERNOON. NAM
CONTINUES TO BE CONSISTENT OUTLIER WITH RESPECT TO OTHER MODELS WITH
HOLDING FRONTAL ZONE NEAR CBK FOR MOST OF THE DAY. WITH H5 TROUGH
STILL NOT NEAR THE AREA AND POSITION OF JET STREAK/PV ANOMALY
FAVORABLE FOR PRESSURE FALLS TO THE NORTHWEST...WHICH COULD HELP
INDUCE A SFC FLOW WHICH KEEPS FRONT IN PLACE AS OPPOSED TO LIFTING
NORTH RAPIDLY. ALTHOUGH NAM MODEL DOES NOT LOOK TOTALLY
UNREASONABLE...WILL LEAN MORE TOWARDS A CONSENSUS OF RUC/GFS/ECMWF
WITH A MORE EASTERLY FRONTAL POSITION. WITH ALL THE UNCERTAINTY IN
FRONTAL POSITION...AM NOT CONFIDENT ENOUGH UPGRADING EITHER WATCH TO
A WARNING. FOR THE WINDS...MODELS STILL HOLDING ON TO A LAYER OF
+50KTS JUST ABOVE AFTERNOON MIXED LAYER BUT BASED ON 00Z SOUNDINGS
FROM GFS AND NAM THIS LAYER REMAINS ABOVE AND NOT IN THE MIXED
LAYER. WHILE STILL CANNOT RULE OUT A GUST AROUND 50KTS...LOCATION OF
FRONT...AND ASSOCIATED UNCERTAINTY KEEPS CONFIDENCE TOO LOW FOR A
WARNING. FOR FIRE WX...WILL DROP WATCH AS POTENTIAL EXISTS FOR TDS
TO STAY MUCH HIGHER THAN OUT WEST KEEPING HUMIDITIES HIGHER.
CONSIDERED DROPPING EASTERN TIER OF COUNTIES FROM RFW...BUT WILL HOLD
OFF UNTIL ACTUAL POSITION OF FRONT THIS AFTERNOON IS BETTER KNOWN.
TUESDAY-TUESDAY NIGHT...COLD FRONT WILL SLIDE ACROSS THE CWA DURING
THE DAY AS LARGE UPPER LEVEL TROUGH BEGINS TO MOVE OVER THE AREA.
BEHIND THE FRONT...H7 AND H5 TEMPS COOL OFF RAPIDLY WITH 5-8 C
CHANGES NOTED...HELPING TO DESTABILIZE THE ATMOSPHERE. LARGE SCALE
FORCING FOR ASCENT ALSO IS MAXIMIZED DURING THIS TIME. WITH SLOWER
FRONTAL PASSAGE THE TREND IN MODEL DATA SLOWED DOWN ONSET OF PRECIP
CHANCES TO COINCIDE MORE WITH SURGE OF COLD TEMPS ALOFT...PEAK
HEATING AND INCREASE IN LARGE SCALE ASCENT. A MIX OF
RAIN/GRAUPEL/LIGHT SNOW STILL APPEARS POSSIBLE LATE IN THE
AFTERNOON...SLOWER TIMING OF FRONT MAKES ME A LITTLE CONCERNED HOW
FAST COOLER AIR CAN WORK ITS WAY INTO CWA AND HAVE BACKED OF
COVERAGE OF RAIN AND SNOW MIX AREAS IN THE AFTERNOON. ACTUAL LOW
CENTER ITSELF WILL BEGIN TO MOVE ACROSS THE AREA. DEEP LAYER DIV Q
FIELDS SUPPORT WIDESPREAD...STRONG FORCING FOR ASCENT IN SPITE OF
THE COLD AIR ADVECTION LIMITING OVERALL DEEP LAYER INSTABILITY
ALTHOUGH NAM WOULD SUPPORTS A FEW POCKETS OF INSTABILITY ALOFT AFTER
06Z. WITH CANADIAN/NAM/SREF AND TO A LESSER EXTENT GFS STARTING TO
SUPPORT MORE OF A PRECIP THREAT THINK UPPING POPS IN IN ORDER FOR
THE OVERNIGHT HOURS. WITH COLDER AIR FILTERING IN OVERNIGHT A CHANGE
OVER TO SNOW LOOKS LIKELY. WITH RATER STABLE PROFILES NOT REALLY
THINKING THAT SNOW RATES WILL BE HIGH ENOUGH TO REALLY OVERCOME
MELTING NEAR THE SFC...SO DO NOT EXPECT MUCH ACCUMULATION ATTM.
WED-THUR...ONGOING PRECIPITATION THREAT IN THE MORNING WILL BE
PRIMARY WX CONCERN FOR THE PERIOD AS SHORT WAVE RIDGING...FOLLOWED
BY LARGE SCALE RIDGING WILL DEVELOP WEDNESDAY NIGHT INTO THURSDAY
BRINGING AN END TO PRECIPITATION THREAT. LARGE SCALE FORCING FOR
ASCENT WILL RAPIDLY SHIFT TO THE EAST DURING THE MORNING HOURS AND
WITH LARGE SCALE SUBSIDENCE SETTING UP AFTER 18Z THINK ANY LINGERING
PRECIPITATION WILL COME TO AN RAPID END. WITH STRONG CAA AND STRONG
WINDS ALOFT WEDNESDAY LOOKS TO BE ANOTHER WINDY DAY...AND WITH
POTENTIAL FOR FALLING SNOW IN THE MORNING THERE COULD BE AN ISSUE
WITH BLOWING SNOW. STRONGEST WINDS LOOK TO DEVELOP TOWARDS THE END
OF ANY PRECIP THREAT...AND WITH GENERAL LACK OF CONFIDENCE ON ANY
SNOW ACCUMULATION DUE NOT THINK THREAT IS HIGH ENOUGH TO INCLUDE IN
FORECAST. WINDS WILL DIE DOWN AFTER SUNSET AS SFC HIGH BUILDS OVER
THE AREA AND WILL BE SUBSTANTIALLY WEAKER ON THURSDAY.
FRIDAY-SUNDAY...NO CHANGES PLANNED AT THIS TIME
JRM
&&
.AVIATION...
1150 PM MDT SUN APR 4 2010
00Z TAFS...VFR ANTICIPATED THROUGH THE 24-HR PERIOD AT BOTH GOODLAND
AND MCCOOK TERMINALS. SOUTHWEST WINDS WILL INCREASE TO 20 OR 30 KT
AT KGLD DURING THE AFTERNOON HOURS ON MONDAY WHILE LIGHT NORTHEAST
WINDS ARE EXPECTED TO PREVAIL AT MCCOOK.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 8 PM
MDT /9 PM CDT/ THIS EVENING FOR KSZ001-002-013>015-027>029-
041-042.
WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM
CDT/ THIS EVENING FOR KSZ027-028-041-042.
NE...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR NEZ079.
CO...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR COZ252>254.
WIND ADVISORY FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR
COZ091-092.
&&Hazardous weather outlook, Apr 4, 4:40 AM MDT, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 440 AM MDT SUN APR 4 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 440 AM MDT SUN APR 4 2010 /540 AM CDT SUN APR 4 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM FRONT WILL MOVE ACROSS THE AREA ON MONDAY AFTERNOON. SOUTH OF THIS FRONT STRONG SOUTHWESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE POSSIBLE. THE STRONG WINDS...COMBINED WITH DRY CONDITIONS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA MONDAY AFTERNOON. A FEW AREAS OF BLOWING DUST ARE ALSO POSSIBLE AFTER THE WINDS PICK UP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JRM
Nearby
Wind Advisories in Kansas, 2010Wind Advisories in Colorado, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.